Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 164, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 6, 2017, 7:04 PM MDT for Lea County, New Mexico. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 6, 2017, 7:04 PM MDT (01:04 UTC)
- Expired
- Jun 6, 2017, 8:00 PM MDT
- In force
- 56 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Lea County, NM
The radar
The Lubbock radar (KLBB), 166 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 6, 2:21 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.1 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 46 J/kg
- Mixed-layer CIN
- -174 J/kg
- Mixed-layer LCL
- 2583 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
917
WUUS54 KMAF 070104
SVRMAF
NMC025-070200-
/O.NEW.KMAF.SV.W.0164.170607T0104Z-170607T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
704 PM MDT TUE JUN 6 2017
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Northern Lea County in southeastern New Mexico...
* Until 800 PM MDT
* At 704 PM MDT, a severe thunderstorm was located 12 miles west of
McDonald, or 12 miles west of Tatum, moving southeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Lovington and McDonald.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3317 10366 3331 10352 3305 10309 3279 10343
TIME...MOT...LOC 0104Z 310DEG 10KT 3319 10353
HAIL...1.00IN
WIND...60MPH
$$1 follow-up statement
647
WWUS54 KMAF 070124
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
724 PM MDT TUE JUN 6 2017
NMC025-070200-
/O.CON.KMAF.SV.W.0164.000000T0000Z-170607T0200Z/
Lea NM-
724 PM MDT TUE JUN 6 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MDT
FOR NORTHERN LEA COUNTY...
At 724 PM MDT, a severe thunderstorm was located 9 miles west of
McDonald, or 11 miles southwest of Tatum, moving southeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lovington and McDonald.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3317 10366 3331 10352 3305 10309 3279 10343
TIME...MOT...LOC 0124Z 310DEG 10KT 3315 10348
HAIL...1.00IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 4:39 PM MDT, 2 hours 25 minutes earlier.
Area forecast discussion, Jun 6, 4:39 PM MDT, 2 hours 25 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 539 PM CDT Tue Jun 6 2017 .DISCUSSION... The latest Aviation Discussion is included below. && .AVIATION... VFR conditions will prevail at all area terminals, until thunderstorms develop through this evening, or move, over KCNM and KHOB, then potentially KINK and KPEQ late tonight. Strong, gusty winds could accompany the storms, if not hail. Will hold off adding TSRA to KMAF and KFST since the flow aloft suggests storms staying west of these terminals. && .PREV DISCUSSION... /issued 331 PM CDT Tue Jun 6 2017/ UPDATE... Severe Thunderstorm Watch 305 has been issued and is valid until 10 PM MDT. DISCUSSION... Conditions are favorable for the development of severe thunderstorms tonight across Eddy and Lea County in southeast New Mexico. PREV DISCUSSION... /issued 248 PM CDT Tue Jun 6 2017/ DISCUSSION... Thunderstorms are beginning to develop across the northern and central mountains of New Mexico associated with very steep mid level lapse rates with an upper level disturbance within an upper level ridge. This disturbance is forecast to track southeast in the northwest flow aloft into the Permian Basin by sunrise Thursday morning. Storms will translate into southeast New Mexico this evening and into the upper Trans Pecos, western and central Permian Basin after midnight in this flow. Some storms could be strong to severe this evening across southeast New Mexico in best shear and instability with locally heavy rainfall expected and localized flooding possible. Further southeast across west Texas a few storms could also be on the strong side with brief heavy rainfall. Most of Wednesday should be on the quiet side as the atmosphere recovers from the convection. Some mountains storms can be expected to develop Wednesday afternoon with the heating and upslope flow. Another round of storms can be expected Wednesday night as another disturbance on the northwest flow aloft rolls through. Convection will be possible further east into the eastern Permian Basin this time due to the development of a southeasterly low level jet. The potential will also exist for some strong to severe storms with locally heavy rainfall. Another recovery day expected Thursday with some mountains storms possible. Yet another, but weaker, disturbance could impact the mountains and upper Trans Pecos Thursday night with more convection. This disturbance will move through the remainder of west Texas Friday with a slight chance of thunderstorms. Precipitation chances should be on the decrease this weekend as the an upper level ridge to the west builds into the area. There could be a stray shower or storm in the mountains Sunday due to intense heating along a dryline with aid from the higher terrain. Southwesterly flow aloft is expected to develop next Monday and Tuesday with dryline thunderstorms possible each afternoon and evening along and east of a dryline in intense heating. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 67 91 69 91 / 10 0 20 10 Carlsbad 60 91 64 93 / 50 10 40 10 Dryden 72 97 72 95 / 0 0 0 10 Fort Stockton 67 92 66 94 / 10 10 10 10 Guadalupe Pass 61 86 59 87 / 40 10 30 10 Hobbs 61 87 60 90 / 60 0 40 10 Marfa 60 85 57 87 / 20 20 20 20 Midland Intl Airport 65 91 67 93 / 20 0 20 10 Odessa 68 91 64 92 / 20 0 20 10 Wink 70 93 64 95 / 40 0 30 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 99/99/
Hazardous weather outlook, Jun 6, 1:23 PM MDT, 5 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 223 PM CDT Tue Jun 6 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-071930- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 223 PM CDT Tue Jun 6 2017 /123 PM MDT Tue Jun 6 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...THIS AFTERNOON AND TONIGHT Strong to severe thunderstorms will be possible tonight mainly across Southeast New Mexico down through the Upper Trans Pecos. The main concerns will be large hail, damaging wind, and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Strong to severe thunderstorms will be possible once again Wednesday and Wednesday night generally along and west of a Lamesa to Fort Davis line. Large hail, damaging wind, and locally heavy rainfall will be possible with these storms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be necessary across Southeast New Mexico late tonight. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Special weather statement, Jun 6, 4:28 PM MDT, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
528 PM CDT TUE JUN 6 2017
NMZ027-TXZ057-258-062330-
Guadalupe Mountains of Eddy County NM-
Van Horn and Highway 54 Corridor TX-Guadalupe Mountains TX-
528 PM CDT TUE JUN 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EDDY AND
NORTHWESTERN CULBERSON COUNTIES UNTIL 630 PM CDT/530 PM MDT/...
At 528 PM CDT/428 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Guadalupe Mountains National Park, moving south at
20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Guadalupe Mountains National Park, Pine Springs, McKittrick Canyon
and Lincoln National Forest.
A severe thunderstorm watch remains in effect until 1100 PM CDT/1000
PM MDT/ for southeastern New Mexico.
LAT...LON 3200 10485 3219 10484 3218 10475 3161 10475
3161 10491 3200 10492
TIME...MOT...LOC 2228Z 003DEG 25KT 3202 10488
80Special weather statement, Jun 6, 5:30 PM MDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
630 PM CDT TUE JUN 6 2017
TXZ057-258-070015-
Van Horn and Highway 54 Corridor TX-Guadalupe Mountains TX-
630 PM CDT TUE JUN 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CULBERSON COUNTY
UNTIL 715 PM CDT/615 PM MDT/...
At 629 PM CDT/529 PM MDT/, Doppler radar was tracking a strong
thunderstorm over Guadalupe Mountains National Park, moving south at
20 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Guadalupe Mountains National Park and Pine Springs.
LAT...LON 3200 10491 3199 10477 3169 10478 3170 10492
3191 10492
TIME...MOT...LOC 2329Z 006DEG 16KT 3192 10490
80Special weather statement, Jun 6, 6:06 PM MDT, 58 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
606 PM MDT TUE JUN 6 2017
NMZ029-070030-
Northern Lea County NM-
606 PM MDT TUE JUN 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LEA COUNTY UNTIL 630
PM MDT...
At 605 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Caprock, or 21 miles west of Tatum, moving southeast
at 10 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Caprock.
A severe thunderstorm watch remains in effect until 1000 PM MDT for
southeastern New Mexico.
LAT...LON 3340 10371 3333 10339 3308 10352 3320 10377
3328 10377
TIME...MOT...LOC 0005Z 293DEG 8KT 3329 10368Special weather statement, Jun 6, 6:31 PM MDT, 33 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
631 PM MDT TUE JUN 6 2017
NMZ029-033-070115-
Northern Lea County NM-Central Lea County NM-
631 PM MDT TUE JUN 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LEA COUNTY UNTIL 715
PM MDT...
At 628 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Caprock, or 18 miles west of Tatum, moving southeast
at 10 mph. Additional strong storms will be moving into Northern Lea
County from the north.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Lovington, Caprock and Crossroads.
A severe thunderstorm watch remains in effect until 1000 PM MDT for
southeastern New Mexico.
LAT...LON 3297 10335 3300 10377 3340 10377 3340 10372
3357 10372 3357 10333
TIME...MOT...LOC 0028Z 335DEG 11KT 3323 10364The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 6:06 PM MDT | Special Weather Statement | MAF | Lea | 24 min |
| Jun 6, 6:31 PM MDT | Special Weather Statement | MAF | Lea | 44 min |
| Jun 6, 7:26 PM MDT | Areal Flood Advisory | MAF | Lea | 3 hr |
| Jun 6, 7:31 PM MDT | Special Weather Statement | MAF | Eddy | 44 min |
| Jun 6, 7:50 PM MDT | Special Weather Statement | MAF | Lea | 55 min |
| Jun 6, 8:42 PM MDT | Special Weather Statement | MAF | Lea | 48 min |
| Jun 6, 8:46 PM MDT | Special Weather Statement | MAF | Lea | 59 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.